Arkansas, 2022

Flooding in Arkansas, May 1 to 31, 2022

May 1 to 31, 2022 · NWS LZK · 12 events in 8 counties and zones

Heavy rains brought river flooding to portions of the Ouachita, Black, Spring, White, and Cache Rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rains brought river flooding to portions of the Ouachita, Black, Spring, White, and Cache Rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 30, 11:11 PM CST, 49 minutes earlier.

Area forecast discussion, Apr 30, 11:11 PM CST, 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
1211 AM CDT Sun May 1 2022

.DISCUSSION...

Updated to include the 06Z aviation discussion below...

&&

.AVIATION...

Drier more stable air is filtering into the state early this Sun
morning...with VFR conditions expected to dominate through this
TAF period. However...some lingering precip and MVFR conditions
may be seen across SERN sections over the next few hrs.

&&

PREV DISCUSSION...(ISSUED 222 PM CDT Sat Apr 30 2022)

SHORT TERM...Today Through Monday

Frontal boundary continues advancing across the state this
afternoon with regional satellite imagery showing a gradual
decrease in persistent early day cloud cover. This has allowed for
pockets of stronger heating which, coupled with modest forcing
along the front, has eroded CINH enough for isolated convection
to initiate per mosaic radar imagery.

MLCAPE on the order of 1500-2000 J/kg and effective bulk shear
around 30-40 kts will be enough to support isolated to scattered
strong/severe storms along the front as it pushes into the
central/eastern portions of the state through the afternoon and
evening. Modest low-level hodograph curvature continues to suggest
a non-zero tornado threat, particularly with any discrete or semi-
discrete cells, although large hail and damaging winds will remain
the primary threats. PWAT values >1 inch will support locally
heavy rain as well.

As the front pushes through overnight, seasonably cool air will
filter in on W/NW flow in the post-frontal regime. Low temps in
the upper 40s to upper 50s will be common across the northwestern
three-quarters of the state with a quick moderation back to above
average temps for Sunday afternoon. Highs will reach the 70s to
low 80s.

The next system will quickly cross the Rockies on Monday with a
quick mass field response locally. Today's front will rapidly lift
north across the state as a warm front Monday afternoon with
another cold front approaching from the west. Expect showers and
storms to increase again as the warm front moves through.

LONG TERM...Monday Night Through Saturday

The long term portion of the forecast looks to remain unsettled
across the state as well as across much of the surrounding area.
Zonal to swrly flow will remain in place at the H500 level with a
series of shortwave troughs/cyclone progged to move from the western
US toward the middle of the country next week.

At the sfc, a cold front will remain in the vicinity and at times be
oriented from west to east across the middle of the state. Through
the middle of next week a couple of sfc lows will develop from the
TX/OK panhandles region and lift E/NE toward the Great Lakes. As
this occurs, the front will be pulled north of the area then return
to the state. This will provide a focus for rain and thunderstorms
as well as variability of T/Td values and wind speed/direction from
northern to southern AR.

Severe chances and the potential for heavy rainfall exist next week
across the state, with the current focus being portions of W/NW
Arkansas. But, given the continued variability in medium range data,
the main area of concern could shift in both area and time.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...62
Hazardous weather outlook, Apr 30, 10:33 PM CST, 1 hour 27 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
1133 PM CDT Sat Apr 30 2022

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-011000-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
1133 PM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday Through Friday

Expect no hazardous weather for Sunday. However, it will become
unsettled in the coming days, with rounds of showers and
thunderstorms Monday into Tuesday, and Thursday into Friday. Areas
of heavy rain are expected, especially in northern and central
sections of the state. The forecast calls for two to three inches
of precipitation from Little Rock northward. There could be flash
flooding in places.

Several tributaries are already swollen, including the Black, Cache,
Ouachita, and lower White Rivers. Given the possibility of heavy
rain, flooding along these rivers should continue, and water levels
may go up even more.

At this time, it appears any severe weather will be isolated in
the coming days.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Local storm report, Apr 30, 8:11 PM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
911 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TORNADO          1 S DES ARC             34.96N  91.51W
04/30/2022                   PRAIRIE            AR   SOCIAL MEDIA

            A VIDEO POSTED TO SOCIAL MEDIA SHOWED EITHER A BRIEF,
            WEAK TORNADO OR GUSTNADO SOUTH OF DES ARC. THERE WAS
            APPARENT MINOR DAMAGE TO SOME OUTBUILDINGS AT SKARDA
            FARMS, AND A TREE WAS BLOWN OVER. THE EVENT TIME IS
            BASED ON RADAR DATA.

&&

EVENT NUMBER LZK2200597

57
Local storm report, Apr 30, 8:26 PM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
926 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     2 W BUTLERVILLE         34.98N  91.87W
04/30/2022                   LONOKE             AR   SOCIAL MEDIA

            A TREE WAS BLOWN DOWN ACROSS HIGHWAY 38.

&&

EVENT NUMBER LZK2200598

57
Local storm report, Apr 30, 8:28 PM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
928 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             HASKELL                 34.51N  92.64W
04/30/2022  M0.25 INCH       SALINE             AR   SOCIAL MEDIA

&&

EVENT NUMBER LZK2200599

57
Special weather statement, Apr 30, 8:28 PM CST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Little Rock AR
928 PM CDT Sat Apr 30 2022

ARZ068-069-010300-
Bradley AR-Drew AR-
928 PM CDT Sat Apr 30 2022

...A strong thunderstorm will impact portions of central Bradley and
southwestern Drew Counties through 1000 PM CDT...

At 928 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hermitage, or 13 miles southwest of Warren, moving east at 20 mph.
This storm has a history of producing rainfall rates in excess of
two inches per hour.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Monticello...                     Warren...
Hermitage...                      Wilmar...
Green Hill...                     Ingalls...
Hilo...                           Lanark...
Ladelle...                        Prairie Grove...
New Hope in Drew County...        Carmel...
Farmville...                      Johnsonville...
Vick...                           Valley...
Gravelridge...                    Mt Olive in Bradley County...
Marsden...                        Jersey...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern and southwestern Arkansas.

&&

LAT...LON 3331 9231 3341 9234 3350 9231 3353 9232
      3366 9181 3345 9174 3339 9176 3340 9199
      3339 9199 3337 9196 3335 9197 3335 9199
      3330 9198 3330 9200 3329 9200
TIME...MOT...LOC 0228Z 271DEG 18KT 3344 9217

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

232
Local storm report, Apr 30, 8:31 PM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
931 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             STEPHENS                33.42N  93.07W
04/30/2022  M0.25 INCH       OUACHITA           AR   FIRE DEPT/RESCUE

&&

EVENT NUMBER LZK2200600

57
Special weather statement, Apr 30, 9:42 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1042 PM CDT Sat Apr 30 2022

ARZ068-010415-
Bradley AR-
1042 PM CDT Sat Apr 30 2022

...A strong thunderstorm will impact portions of southeastern Bradley
County through 1115 PM CDT...

At 1042 PM CDT, Doppler radar was tracking a strong thunderstorm near
Old Milo, or near North Crossett, moving southeast at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ingalls...                        Johnsonville...
Vick...                           Blanchton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Arkansas.

&&

LAT...LON 3317 9216 3321 9218 3320 9219 3327 9221
      3339 9215 3342 9204 3338 9196 3335 9197
      3335 9199 3330 9198 3330 9200 3329 9200
      3328 9202 3328 9204 3325 9205 3324 9209
      3321 9208 3321 9213 3317 9213 3316 9217
TIME...MOT...LOC 0342Z 297DEG 9KT 3325 9198

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

232

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 flood. Local standard time, as filed.

Flood, Calhoun

When
May 1, 12:00 AM CST to May 18, 10:45 AM CST
Where
Calhoun County, 7.27 mi SW of Artesian to 9.17 mi SSW of Artesian
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.330, -92.564

The river forecast point at Thatcher L&D remained at minor flood stage through mid May.

Flood, Randolph

When
May 1, 12:00 AM CST to May 16, 6:15 PM CST
Where
Randolph County, 0.79 mi SW of Pocahontas to 1.19 mi N of Pocahontas
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.252, -90.981

The river forecast point at Pocahontas was at minor flood stage through mid May.

Flood, Lawrence

When
May 1, 12:00 AM CST to May 31, 4:00 PM CST
Where
Lawrence County, 0.91 mi NNE of Black Rock to 1.65 mi N of Powhatan
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.112, -91.093

The river forecast point at Black Rock remained at minor flood stage through most of the month of May.

Flood, Woodruff

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Woodruff County, 4.49 mi WNW of Augusta to 2.76 mi SW of Ruffwood
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.298, -91.447

Heavy rain brought flooding to the White River at Augusta in early May.

Flood, White

When
May 1, 12:00 AM CST to May 19, 8:00 PM CST
Where
White County, 1.48 mi ESE of Watkins to 2.11 mi SW of Georgetown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.142, -91.456

Heavy rain brought flooding to the White River at Georgetown in early May.

Flood, Prairie

When
May 1, 12:00 AM CST to May 30, 7:00 PM CST
Where
Prairie County, 1.98 mi N of Des Arc to 2.4 mi N of Harrys
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.998, -91.505

Heavy rain brought flooding to the White River at Des Arc in early May.

Flood, Monroe

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Monroe County, 2.74 mi NW of Clarendon to 1.73 mi WSW of Clarendon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.706, -91.337

Heavy rain brought flooding to the White River at Clarendon in early May.

Flood, Woodruff

When
May 1, 12:00 AM CST to May 2, 7:30 PM CST
Where
Woodruff County, 1.02 mi WSW of Riverside to 0.28 mi NNW of Cavell
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.276, -91.247

Heavy rain brought flooding to the Cache River at Patterson in early May.

Flood, Sharp

When
May 2, 10:55 PM CST to May 3, 1:45 AM CST
Where
Sharp County, 1.33 mi W of Hardy to 1.61 mi NNW of Hardy
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.318, -91.504

The river forecast point at Hardy, along the Spring River, went into minor flood stage between May 2nd and May 3rd, 2022.

Flood, Randolph

When
May 3, 8:15 AM CST to 9:00 PM CST
Where
Randolph County, 6.15 mi W of Noland to 5.29 mi W of Noland
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.204, -91.180

The forecast point at Imboden, along the Spring River, went into minor flood stage on May 3rd, 2022.

Flood, Woodruff

When
May 3, 7:45 PM CST to May 5, 1:15 AM CST
Where
Woodruff County, 0.82 mi W of Riverside to 0.32 mi NNW of Cavell
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.280, -91.245

Heavy rain brought flooding to the Cache River at Patterson again in early May.

Flood, Sharp

When
May 5, 7:55 PM CST to 10:10 PM CST
Where
Sharp County, 1.61 mi W of Hardy to 1 mi SSE of Hardy
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.323, -91.509

Heavy rain brought flooding to the Spring River at Hardy in early May.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031321, 1031322, 1031323, 1032016, 1032020, 1033531, 1033533, 1033536, 1031325, 1031324, 1033540, 1032013.